New York, 2019

Winter Storm and Winter Weather in New York, December 29 to 30, 2019

December 29 to 30, 2019 · NWS BTV · 9 events in 9 counties and zones

A large, complex winter storm moved across the Great Lakes on December 29th and eventually stalled on December 30th and 31st. Meanwhile, secondary low pressure developed near Pennsylvania on December 30th and moved across southern New England on the 31st.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A large, complex winter storm moved across the Great Lakes on December 29th and eventually stalled on December 30th and 31st. Meanwhile, secondary low pressure developed near Pennsylvania on December 30th and moved across southern New England on the 31st.

A wintry mix of freezing rain, sleet and some snow moved into New York by the evening of December 29th and continued steadily until midday on December 30th before tapering to showers of mixed precipitation and snow on the afternoon of the 30th.

Predominantly freezing rain and sleet fell across the southern Adirondacks and St. Lawrence valley. Ice accumulations ranged from 1/3 to 1 inch in the St. Lawrence valley, greater amounts in the north toward Massena (3/4-1 inch). In the southern Adirondacks of SE St. Lawrence, southern Franklin and western Essex, ice accumulations were 1/3 to 1/2 inch along with some sleet, snow and rain.

Main impacts were hazardous road conditions Sunday night (29th) and Monday morning (30th) along with thoiusands without power in St. Lawrence county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 29, 3:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 29, 3:40 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
340 PM EST Sun Dec 29 2019

.SYNOPSIS...
A complex, prolonged, and messy storm system will impact our region
this evening into Tuesday with multiple rounds of wintry
precipitation expected. The combination of snow, sleet, and ice
accumulation will make for hazardous driving conditions, along with
the potential for isolated power outages possible from the northern
Adirondacks into portions of central and southern Vermont. Winter
storm warnings and advisories continue for most of the region for a
combination of snow and ice accumulation. Lingering snow showers are
expected for New Year's with some travel impacts possible, as
temperatures cool back to near seasonable norms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 336 PM EST Sunday...Winter storm warnings and advisories
continue for entire cwa for a combination of snow and ice. Did add
Essex County, VT into advisory and extended warning until 18z Tues
as precip still look to be ongoing around 00z Tues and this lines
up with advisory for better in house hazard management. Given
long duration event, parts of the warning will probably be
converted to an advisory late Monday Night into Tuesday and
reaching warning level ice or snow in western Rutland County
might be difficult, given the impacts of downslope winds. Bottom
line a messy mixture of precip with hazardous travel expected
and isolated/scattered power outages possible.

12z guidance has trended warmer across our cwa, resulting in
slightly less snow and more sleet/freezing rain and even some plain
rain. In addition, signals for gusty southeast downslope winds
along the western slopes still look likely on Monday aftn, which
will result in some trrn influenced precip shadowing and
warming. Bottom line a messy mix of precip is still expected
with difficult travel for both the morning and evening commutes
likely, along with isolated power outages on Monday.

Water vapor shows impressive full latitude closed mid/upper lvl trof
across the central conus with deep moisture advection associated
with warm conveyor belt feature on front side of system. Radar shows
precip already expanding in areal coverage acrs western/central
PA/NY with general trends toward our southwest cwa by early evening.
Temps have warmed into the 30s, ahead of system, which is not
exactly a cold/arctic airmass in place acrs the fa.

Synoptic setup remains the same with deeply closed mid/upper lvl
circulation and associated sfc low pres slowly moving eastward,
while high pres is anchored over eastern Canada. The idea of
multiple periods of light to moderate precip is likely, as dynamics
associated with fgen forcing and deeper layer moisture comes in
waves across our fa. All guidance shows a period of moderate to
locally heavy mixed precip btwn 10z and 18z Monday across our cwa,
which will result in very hazardous travel areawide. We have high
confidence in widespread qpf amounts of 0.50 to 1.0 with localized
less and more on upslope/downslope areas acrs our cwa. The lower
confidence continues to be in the precip type and amount of snow/ice
potential across our fa as sharp thermal gradient and complex
profiles makes for an extremely challenging fcst.

Soundings continue to show multiple areas with deep isotherm
layer of 4000 to 8000 feet near 0c, which makes of a challenging
ptype forecast, as a degree warmer or colder greatly impacts
the amount of snow/ice or just main rain that occurs. Trends
have been for warmer solutions in the bl due to strong downslope
warming on gusty se winds along the western slopes/cpv and
parts for the western dacks/slv. However, this same warming,
results in cooling on the upslope side of the central/southern
Green and eastern Dacks associated with 925mb to 850mb jet of 45
to 55 knots, which will keep profiles cold enough for a
snow/sleet mix. Thinking these areas see a general 2 to 6 inches
of snow through Monday Night, with ice accumulation of 0.05 to
0.20 depending upon exact location. The greatest ice
accumulation looks to be acrs the dacks, immediate slv and
extreme southern Rutland/Windsor Counties with values 0.25 to
0.50 expected with some isolated higher amounts , which with
some snow and wind could cause isolated power outages. CPV is
tricky as warming profiles from downslope winds will result in a
wintry mix with some rain possible, thinking general 1 to 4
inches of snow with ice of 0.05 to 0.15 possible.

Winds: Hi res data continues to indicate a window of gusty southeast
downslope winds along the western slopes midday Monday. Rutland
sounding shows bottom of inversion below ridge top with mixed layer
winds of 40 to 45 knots in this layer, resulting in the potential
for breaking mountain waves and bursts of gusty winds up to 45 mph
from Rutland to Mendon to Bread Loaf to Underhill Center areas. Have
continued to integrate hi res data into grids to show this
potential.

The combination of height falls with trof and potent 5h vort
collocated with occluded boundary will result in additional band of
precip on Monday aftn/evening. Have noted a weak axis of
instability, combined with dynamics aloft and jet, cannot completely
rule out a rumble of thunder across northern NY btwn 18z-21z Monday.
This approaching trof will help enhance secondary low pres along the
coast, while cooling the thermal profiles aloft. Supporting an
freezing rain/sleet changing back to more rain/snow ptype with areas
of drizzle/freezing drizzle possible overnight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 336 PM EST Sunday...No change to the Monday Night into Tues
time frame with secondary coastal system developing south of Long
Island and tracking toward the Gulf of Maine. Still some uncertainty
on development of mid/upper level dry slot and areal coverage of
precip, along with areas of freezing drizzle/drizzle. Have continued
with previous fcster idea of any mixed precip slowly evolving into a
rain/snow mixed by Tues morning. Any additional snow accumulation
will be generally in the 1 to 3 inch range, with highest values over
the northern Dacks into central/northern Greens. Cooling profiles
aloft, but boundary layer will actually remain steady or warm
slightly in some spots overnight into Tues. Lows generally in the
mid 20s to lower 30s. Tues remains unsettled with occasional valley
rain/snow and mainly mtn snow showers as 925mb temps hover btwn -1
and 1c acrs our cwa. CAA behind this system is limited, so don't
expect a bit drop in temps on Tues, even with developing
west/northwest winds. Highs generally in the upper 20s to mid/upper
30s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 336 PM EST Sunday...On the heels of this early week system is
the broader closed low...upper level support and favorable SSW flow
of colder air across Lake Ontario for Late Tuesday but especially
Tuesday night- early Wednesday (New Years Eve-New Years) for a Lake
Effect snow event with snow showers and possible squalls moving
across NY and northern half of VT. Conditional instability with SFC-
850mb difference in the 13-15C and some CAPE around 100 j/kg.

Amounts don't look significant with several inches across
Adirondacks and far northern Greens with a dusting to 2 inches
across NY and portions of northern VT.

Snow showers linger in the higher terrain on New Years, especially
southern Adirondacks and northern-central Greens.

Weak ridging Wed ngt-Thu ahead of another deepening north-central
CONUS deepening northern stream as well as a southern stream system
ejecting from Mexico.

As I mentioned yesterday...there is some attempt to some phasing and
it looks better than yesterday with a developing southern stream
wave lifting into northern stream for some intensification as
the low moves slower to our region across the eastern Great
Lakes Friday- Friday night. Some hints of a triple point
development south of New England, but really too early to
speculate further.

It looks like another multi-faceted event with mixed
precipitation and rain. Too early for details including what
type of mixed precipitation.

Temperatures during this stretch are mostly above normal by 5-10
degrees.

System largely slides east by Saturday night with some snow showers
on the backside. There is some model indication that a northern
stream clipper could threaten late Sunday and begin a colder than
normal pattern thereafter.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Currently VFR conditions at all TAF sites
as high clouds move in ahead of the approaching low pressure
system. Conditions expected to deteriorate throughout the
evening and overnight as mixed precipitation overspreads our taf
sites. Precip at the onset will be light snow, resulting in
lowering cigs and IFR visibilities beginning between 9-11 PM.
Cigs expected to drop to MVFR heights around 1 AM as precip
intensifies. Significant freezing rain/icing is expected at KMSS
and KSLK as northeasterly winds keep near freezing temperatures
at the surface, despite warmer air aloft. Ice accumulations of
0.25" - 0.50" are expected within these regions through Monday.
The only TAF site not expected to receive freezing rain is KMPV,
as easterly flow keeps cold air trapped east of the Green
Mountains. However, a mix of sleet and snow is likely.

Wind speeds will increase Monday morning to 10-15kts, becoming
southeasterly. At KMSS, however, winds will remain from the NE
as they are channeled down the St. Lawrence Valley. Winds may
become gusty Monday afternoon up to 20-25kts, and up to 35kts at
KRUT due to se downsloping. Downsloping at both KBTV and KRUT
will also allow cigs to trend upwards, albeit slightly, through
Monday afternoon.

Outlook...

Monday Night: Mainly MVFR and IFR, with areas VFR possible.
Definite SN, Definite FZDZ, Likely FZRA.
Tuesday: Mainly MVFR, with local IFR possible. Definite SN,
Definite RA, Definite FZDZ.
Tuesday Night: Mainly MVFR and IFR, with local VFR possible.
Likely SHSN.
New Years Day: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday Night: MVFR. Chance SHSN.
Thursday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Thursday Night: VFR. Slight chance SHSN.
Friday: Mainly VFR, with areas MVFR possible. Chance SHRA, Chance
SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Tuesday for VTZ001>010-016>018.
     Winter Storm Warning from 7 PM this evening to 1 PM EST
     Tuesday for VTZ011-012-019.
NY...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Tuesday for NYZ028-031-035.
     Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Monday for NYZ026-027-087.
     Winter Storm Warning from 7 PM this evening to 1 PM EST
     Tuesday for NYZ029-030-034.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Taber
LONG TERM...SLW
AVIATION...Hammond
Hazardous weather outlook, Dec 29, 2:38 PM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
238 PM EST Sun Dec 29 2019

NYZ029-030-034-VTZ011-012-019-301945-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
Western Rutland-Windsor-Eastern Rutland-
238 PM EST Sun Dec 29 2019

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-035-VTZ001>010-016>018-301945-
Eastern Clinton-Western Clinton-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
238 PM EST Sun Dec 29 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-301945-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
238 PM EST Sun Dec 29 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST MONDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Northern St. Lawrence

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Northern St. Lawrence forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Massena ASOS reported 0.92 inches of freezing rain. In addition several ground truth reports of 1/2 to 3/4 inch of ice accretion on many objects. At times, precipitation mixed with sleet and brisk northeast winds of 20 to 30 mph accompanied the wintry mix.

Hazardous travel and power outages were the main impacts.

Winter Storm, Southwestern St. Lawrence

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Several ground truth reports around 1/2 inch of ice accretion on many objects. At times, precipitation mixed with sleet and brisk northeast winds of 15 to 25 mph accompanied the wintry mix.

Hazardous travel and scattered power outages were the main impacts.

Winter Storm, Western Essex

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Western Essex forecast zone
Reported by
Department of Highways
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Several ground truth reports of around 1/2 inch of ice accretion on many objects as well as being mixed with sleet and snow at times. Hazardous travel and power outages were the main impacts.

Winter Weather, Eastern Clinton

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Eastern Clinton forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet and freezing rain fell across the area with generally less than 1/4 inch of ice and 2-4 inches of a combination of snow and sleet.

Winter Weather, Eastern Essex

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet and freezing rain fell across the area with generally less than 1/4 inch of ice and 2-4 inches of a combination of snow and sleet.

Winter Weather, Southeastern St. Lawrence

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet and freezing rain fell across the area with generally less than 1/4 inch of ice and 1-3 inches of a combination of snow and sleet.

Winter Weather, Southern Franklin

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Southern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet and freezing rain fell across the area with generally less than 1/4 inch of ice and 1-3 inches of a combination of snow and sleet.

Winter Weather, Western Clinton

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Western Clinton forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet and freezing rain fell across the area with 1/4 to 1/3 ice accumulation and 2-4 inches of a combination of snow and sleet.

Winter Storm, Northern Franklin

When
December 29, 6:00 PM EST to December 30, 3:00 PM EST
Where
Northern Franklin forecast zone
Property damage
$50,000
Reported by
ASOS
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Massena ASOS reported 0.92 inches of freezing rain. In addition several ground truth reports of 1/3 to 3/4 inch of ice accretion on many objects.

Hazardous travel and power outages were the main impacts.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863534, 863535, 863536, 864046, 864047, 864048, 864049, 864050, 864051.